Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 313, NWS Wichita, KS

July 31, 2009Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2009, 10:35 PM CDT for Russell County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2009, 10:35 PM CDT (03:35 UTC)
Expired
Jul 31, 2009, 11:10 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 010335
SVRICT
KSC167-010415-
/O.NEW.KICT.SV.W.0313.090801T0335Z-090801T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT FRI JUL 31 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS.

* UNTIL 1115 PM CDT.

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTH OF WALDO...OR 11 MILES NORTH OF RUSSELL...AND
  MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUNKER HILL...DORRANCE...LUCAS...LURAY...PARADISE...RUSSELL...
  RUSSELL AIRPORT...WALDO...WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

&&

LAT...LON 3913 9849 3895 9848 3881 9857 3880 9902
      3913 9904
TIME...MOT...LOC 0335Z 337DEG 22KT 3904 9883

$$

LAWSON
3 follow-up statements
000 
WWUS53 KICT 010346
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1046 PM CDT FRI JUL 31 2009

KSC167-010415-
/O.CON.KICT.SV.W.0313.000000T0000Z-090801T0415Z/
RUSSELL KS-
1046 PM CDT FRI JUL 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 1115 PM CDT...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF WILSON LAKE...OR
13 MILES NORTHEAST OF RUSSELL...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHEAST OF DORRANCE BY 1110 PM CDT.

THIS DANGEROUS STORM WILL ALSO AFFECT WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3913 9849 3895 9848 3881 9857 3880 9902
      3913 9904
TIME...MOT...LOC 0346Z 310DEG 22KT 3900 9866

$$

LAWSON
000 
WWUS53 KICT 010357
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT FRI JUL 31 2009

KSC167-010415-
/O.CON.KICT.SV.W.0313.000000T0000Z-090801T0415Z/
RUSSELL KS-
1057 PM CDT FRI JUL 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 1115 PM CDT...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH.  THIS STORM WAS LOCATED NEAR WILSON LAKE...OR 19 MILES EAST 
OF RUSSELL...MOVING EAST AT 35 MPH. ANOTHER STRONG STORM WAS LOCATED 
NEAR GORHAM AND MOVING SOUTHEAST AROUND 30 MPH. THIS STORM WILL HAVE 
THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF RUSSELL
COUNTY...INCLUDING WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3913 9849 3895 9848 3881 9857 3880 9902
      3913 9904
TIME...MOT...LOC 0356Z 283DEG 26KT 3897 9851

$$

LAWSON
000 
WWUS53 KICT 010410
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1110 PM CDT FRI JUL 31 2009

KSC167-010420-
/O.CAN.KICT.SV.W.0313.000000T0000Z-090801T0415Z/
RUSSELL KS-
1110 PM CDT FRI JUL 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY HAS BEEN
CANCELLED...

AT 1110 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3913 9849 3895 9848 3881 9857 3880 9902
      3913 9904
TIME...MOT...LOC 0410Z 283DEG 26KT 3895 9838

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:48 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 6:48 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT FRI JUL 31 2009

.UPDATE...

TWEAKED GRIDS A BIT EARLIER TO ACCOUNT FOR CURRENT TRENDS AND FINE
TUNE PRECIPITATION TIMING OVERNIGHT. LOOKS LIKE BULK OF
PRECIPITATION WILL NOT ARRIVE UNTIL AFTER MIDNIGHT...AND CLOSER TO
DAYBREAK IN SE KS. LOOKS LIKE SEVERE THREAT WILL BE CONTINGENT ON
GETTING ORGANIZED COLD POOL GOING...OTHERWISE CONVECTIVE AVAILABLE
POTENTIAL ENERGY AROUND 1000 J/KG AND 30 KTS OR LESS 0-6KM SHEAR
DOES NOT BODE WELL FOR SIGNIFICANT SEVERE OTHERWISE. WINDS SHOULD
REMAIN GUSTY INTO THE EVENING WITH RELATIVELY TIGHT SURFACE
PRESSURE GRADIENT AHEAD OF FRONT. -HOWERTON

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THUNDERSTORMS JUST AHEAD/ALONG COLD FRONT WILL AFFECT ALL SITE
THIS PERIOD. STORMS SHOULD MOVE INTO KRSL AROUND 06-07 UTC AND
KCNU JUST AFTER DAYBREAK. APPEARS THAT MARGINAL VISUAL FLIGHT
RULES CEILINGS WILL BE LIKELY BOTH IN AND JUST BEHIND
STORMS...WITH CONDITION THEN IMPROVING RELATIVELY QUICKLY BEHIND
FRONT AS DRIER AIR MOVE IN. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 31 2009/

DISCUSSION...
FORECAST CHALLENGES ARE CHANCES OF THUNDERSTORMS FOR TONIGHT AND
INTO SATURDAY THEN WARMING TREND FOR NEXT WEEK.

TONIGHT:
LOWERED POPS IN SOUTH CENTRAL KANSAS FOR TONIGHT AS THE FRONT SEEMS
TO BE REACHING CENTRAL KS AROUND MIDNIGHT. AS THE FRONT PROGRESSES
EASTWARD EXPECT THE BULLSEYE OF PRECIP TO BE IN CENTRAL KANSAS WHERE
THE BEST ISENTROPIC LIFT AND INSTABILITY REMAINS. DUE TO LACK OF
SHEAR NOT EXPECTING A WIDESPREAD SEVERE EVENT...PULSE STORMS AND
HEAVY DOWNPOURS ARE THE MAIN CONCERN AS SOME STORMS MAY BE STRONG TO
SEVERE. MADE MINOR ADJUSTMENTS TO TEMPS AND DEWPOINTS TO ACCOUNT FOR
CURRENT TRENDS.

SATURDAY:
SURFACE FRONT SHOULD BE NEAR A MARION TO HUTCHINSON BY SATURDAY
MORNING WITH SCATTERED THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE
FRONT. THE FRONT WILL CONTINUE MOVING TO THE SOUTHEAST AND BE NEAR A
LINE FROM IOLA TO ARKANSAS CITY BY NOON THEN OUT OF THE AREA BY LATE
AFTERNOON. PROGRESSED THE CHANCES OF THUNDERSTORMS EASTWARD WITH THE
FRONT...ANTICIPATING IT TO ALL BE OUT OF THE FORECAST AREA BY 5:00
PM. TEMPERATURES SHOULD ONE AGAIN BE BELOW NORMAL WITH HIGHS IN THE
85 TO 90 DEGREE RANGE.

SUNDAY THROUGH WEDNESDAY:
DONT ANTICIPATE A WHOLE LOT OF CHANGE IN THE OVERALL WEATHER
PATTERN AS WE MOVE INTO NEXT WEEK. UPPER LEVEL CLOSED LOW REMAINS
NEARLY STATIONARY ON THE PACIFIC COAST WITH A RIDGE OF HIGH PRESSURE
CONTINUING TO PLAGUE THE WESTERN U.S. ANOTHER CLOSED LOW IN THE
VICINITY OF HUDSON BAY WITH SHOTS OF ENERGY MOVING AROUND THAT
SYSTEM. TUESDAY NIGHT AND INTO WEDNESDAY A SHORT WAVE SHOULD MOVE
AROUND THE HUDSON BAY LOW WHICH WILL BRING A FRONTAL SYSTEM THROUGH
THE AREA. BELIEVE THAT THE MAIN ENERGY WITH THIS SYSTEM WILL REMAIN
TO OUR NORTHEAST...BUT CANT RULE OUT CONVECTION FOR OUR AREA
TUESDAY NIGHT...THEN THE SOUTHERN HALF OF THE FORECAST AREA ON
WEDNESDAY. SINCE THE MAIN ENERGY REMAINS TO OUR NORTHEAST WILL ONLY
GO SLIGHT CHANCES ON THE PRECIPITATION.  SOME OF THAT ENERGY COULD
WORK INTO FAR SOUTHEAST KANSAS TUESDAY NIGHT.

THURSDAY THROUGH FRIDAY:
MODELS ARE STARTING TO COME IN LINE WITH TAKING THE CLOSED LOW OFF
THE WEST COAST AND MOVING IT ONSHORE THE LATTER PART OF NEXT WEEK.
THIS WOULD TAKE THE UPPER LEVEL RIDGE AND MOVE IT EASTWARD. ALOT OF
UNCERTAINTY CONCERNING TIMING FOR THIS TO OCCUR SO AM HESITANT TO
BE TOO AGGRESSIVE IN WARMING TEMPERATURES UP...HOWEVER HAVE TAKEN
THEM TO SEASONAL AND SLIGHTLY ABOVE. LOOKS AS THOUGH THERE WILL BE A
SHOT OF ENERGY MOVING AROUND THE BROAD UPPER LEVEL TROF THAT REMAINS
OVER THE NORTHEAST U.S. THIS SHOULD MOVE A FRONTAL SYSTEM ACROSS THE
AREA THURSDAY NIGHT AND INTO FRIDAY. INSERTED SMALL PROBABILITIES OF
THUNDERSTORMS IN FAR SOUTHEAST KANSAS ON FRIDAY. COULD SEE OTHER
CHANCES OF THUNDERSTORMS...MAINLY NIGHT-TIME THROUGH THIS
PERIOD...BUT AGAIN CONFIDENCE VERY LOW SO WILL LEAVE DRY FOR NOW.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST VISIBLE IMAGERY WAS SHOWING THE MID LEVEL CLOUDS CONTINUING
TO SPREAD EAST ACROSS THE AREA...DUE TO DECENT ISENTROPIC LIFT
AROUND 310K. OTHERWISE...SOUTHERLY FLOW WILL PREVAIL THIS
AFTERNOON AND EVENING. AFTER MIDNIGHT...SCATTERED TO NUMEROUS
STRONG THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL
KANSAS AHEAD OF A FRONTAL BOUNDARY. THIS CLUSTER OF STORMS SHOULD
GRADUALLY PROPAGATE SOUTHEAST INTO SOUTH CENTRAL AND SOUTHEAST
KANSAS BY DAYBREAK. TIMING WISE WE WENT AHEAD AND INTRODUCED THE
VCTS CHANCES AT RSL AROUND
06Z/SLN(07Z)/HUT(08Z)/ICT(10Z)/CNU(14Z). THESE STORMS SHOULD
GRADUALLY EXIT THE AREA AFTER DAYBREAK WITH PARTIAL CLEARING
EXPECTED AS THE MORNING WEARS. OVERALL...VFR CONDITIONS WILL
PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  85  61  90 /  60  50   0  10
HUTCHINSON      64  85  62  91 /  70  40   0  10
NEWTON          64  85  61  90 /  60  40   0  10
ELDORADO        65  85  61  90 /  50  50   0  10
WINFIELD-KWLD   65  86  61  90 /  40  50  10  10
RUSSELL         59  84  62  92 /  70  20   0  10
GREAT BEND      61  85  62  92 /  70  30   0  10
SALINA          63  84  61  91 /  80  30   0  10
MCPHERSON       64  84  61  91 /  70  40   0  10
COFFEYVILLE     65  85  59  89 /  20  60  10  10
CHANUTE         65  84  59  89 /  30  50   0  10
IOLA            65  84  59  89 /  30  50   0  10
PARSONS-KPPF    65  85  59  89 /  20  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 7:58 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT FRI JUL 31 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
758 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS TONIGHT
AND CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ALONG AND
AHEAD OF IT. THE PRIMARY THREAT WILL BE STRONG THUNDERSTORMS WITH
HAIL UP TO NICKEL SIZE AND GUSTY WINDS UP TO 50 MPH. HOWEVER...A FEW
SEVERE STORMS CANNOT BE RULED OUT ACROSS CENTRAL KANSAS WITH LARGE
HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH POSSIBLE MAINLY
LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS ON
SATURDAY WITH SCATTERED THUNDERSTORMS POSSIBLE ALONG AND NORTHWEST
OF I-35.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS
LATE SUNDAY AFTERNOON AND EVENING...AND FROM MONDAY NIGHT THROUGH
WEDNESDAY...HOWEVER THEY WILL BE NEITHER STRONG NOR SEVERE.

HEAT INDICES MAY REACH AROUND 100 DEGREES IN PRIMARILY OKLAHOMA
BORDERING COUNTIES WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Jul 31, 10:11 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1011 PM CDT FRI JUL 31 2009

KSZ032-010345-
RUSSELL-
1011 PM CDT FRI JUL 31 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR PARADISE...OR 19 MILES NORTH OF
RUSSELL...AND MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:53 PM CDTSevere Thunderstorm WarningICTLincoln19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.